Tennessee, 2012

Damaging Winds and Lightning Strikes in Tennessee, July 19, 2012

July 19, 2012 · NWS OHX · 29 events in 7 counties and zones

Through the evening hours on Thursday, July 19th, across several Middle Tennessee counties, some of the the scattered to numerous thunderstorms that developed across these counties reached severe thresholds, resulting in several reports of thunderstorm wind damage and lightning strike damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$558,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Through the evening hours on Thursday, July 19th, across several Middle Tennessee counties, some of the the scattered to numerous thunderstorms that developed across these counties reached severe thresholds, resulting in several reports of thunderstorm wind damage and lightning strike damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 19, 4:21 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 19, 4:21 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
521 PM CDT THU JUL 19 2012

.UPDATE...ADDED AVIATION SECTION FOR 00Z TAF'S.

&&

.AVIATION...BNA/CKV/CSV...COLD FRONT CURRENTLY STRETCHED ALONG THE
OHIO VALLEY IS EXPECTED TO GATHER STEAM AND PUSH INTO MIDDLE
TENNESSEE DURING THE EVENING AND OVERNIGHT. ATMOSPHERE ACROSS THE
MID STATE THIS AFTERNOON IS EXTREMELY MOIST AND UNSTABLE, SO AT
LEAST SCATTERED CONVECTION CAN BE EXPECTED DURING THE EVENING AND
POSSIBLY EVEN PAST MIDNIGHT. WILL HANDLE THIS WITH TEMPO GROUPS IN
THE TAF'S, WITH SIGNIFICANTLY LESS CHANCE OF PRECIPITATION IN
THE POST-FRONTAL ENVIRONMENT TOMORROW.

&&

.PREV DISCUSSION... /ISSUED 313 PM CDT THU JUL 19 2012/

DISCUSSION...

SUBSIDENCE HAS APPARENTLY WON THE BATTLE TODAY WITH SINKING AIR
ALOFT SUPPRESSING THE CUMULUS FIELD ACROSS MIDDLE TENNESSEE AND
PREVENTING ANY SHOWER AND THUNDERSTORM DEVELOPMENT. THE MOSTLY
CLEAR SKIES HAVE ALLOWED TEMPERATURES TO SOAR INTO THE MID 80S TO
MID 90S...AND WITH MOISTURE POOLING ACROSS OUR AREA SOUTH OF THE
COLD FRONT TO OUR NORTH...DEWPOINTS HAVE CLIMBED INTO THE LOW TO
UPPER 70S. UNFORTUNATELY THIS COMBINATION MEANS HEAT INDEX VALUES
HAVE CLIMBED TO NEAR OR ABOVE HEAT ADVISORY CRITERIA ACROSS THE
NORTHWEST HALF OF THE CWA AS EARLIER FEARED WITH CKV AND BNA BOTH
AT 106 ATTM. HOWEVER...SHORT TIME SPAN OF THESE HIGH HI VALUES
ALONG WITH CRITERIA NOT EXPECTED TO BE MET TOMORROW NEGATES ANY
ISSUANCE OF AN ADVISORY AT THIS TIME.

MAIN ISSUES FOR THE FORECAST REVOLVE AROUND POPS FOR TONIGHT AND
TOMORROW WITH COLD FRONT PUSHING SOUTHWARD. LATEST LOCAL WRF AND
HRRR RUNS INDICATE CURRENT PREFRONTAL ACTIVITY DEVELOPING ALONG
THE OHIO RIVER WILL ORGANIZE INTO A SEMI-LINE AND PUSH INTO THE
NORTHERN CWA THIS EVENING BEFORE WEAKENING OVERNIGHT. ADDITIONAL
ACTIVITY MAY POP UP TO THE SOUTH AND EAST OF THE LINE AS WELL.
WITH THIS THINKING AND COORDINATION WITH SURROUNDING WFOS...HAVE
ADJUSTED POPS TO LIKELY ACROSS THE NORTHERN HALF TONIGHT WITH
CHANCE POPS SOUTH. SOME OF THESE STORMS WILL LIKELY BE STRONG TO
POSSIBLE SEVERE DUE TO THE PREDICTED INSTABILITY LEVELS...WITH
DAMAGING WINDS THE MAIN THREAT. LOW TEMPERATURES WILL BE
DEPENDENT ON HOW MUCH PRECIP OCCURS AND WENT JUST UNDER LATEST
MOS GUIDANCE.

MODELS INDICATE CONVECTION WILL REJUVENATE AHEAD OF THE COLD FRONT
ACROSS THE CWA FRIDAY MORNING...WITH ACTIVITY PUSHING
SOUTHEASTWARD THROUGH THE AFTERNOON. WILL CONTINUE TREND OF LOW
POPS IN THE NORTHWEST AND LIKELY POPS IN THE SOUTHEAST. ONCE
AGAIN...SOME STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE
MAIN THREAT BEING DAMAGING WINDS...ESPECIALLY IN OUR SOUTHEASTERN
HALF. CLOUD COVER AND PRECIP WILL ALSO KEEP HIGHS LOWER THAN
TODAY IN THE 80S TO NEAR 90. MUCH DRIER AIR IN THE MID AND UPPER
LEVELS WILL FILTER INTO THE MID STATE BEHIND THE FRONT...WITH
SLIGHTLY COOLER TEMPS AND DEWPOINTS AND DRY CONDITIONS ANTICIPATED
FOR SATURDAY INTO SUNDAY.

12Z GFS/ECMWF KEEP H5 RIDGE AXIS CENTERED FROM THE PLAINS STATES
INTO THE CENTRAL GULF COAST NEXT WEEK...WITH MIDDLE TENNESSEE IN
NORTHWEST FLOW ALOFT ON THE EAST SIDE OF THE RIDGE. WITH MOISTURE
LEVELS ALSO INCREASING BY MONDAY...LOW PRECIP CHANCES WILL RETURN
TO THE FORECAST FOR EARLY TO MID NEXT WEEK. 500MB HEIGHTS WILL BE
MUCH HIGHER THAN WE HAVE SEEN THIS PAST WEEK...SO ONLY ISOLATED TO
WIDELY SCATTERED CONVECTION IS ANTICIPATED. TEMPERATURES WILL ALSO
BE ON A WARMING TREND WITH HIGHS REACHING BACK INTO THE MID TO
UPPER 90S BY THE END OF THE FORECAST PERIOD...AND HEAT ADVISORY
CONDITIONS ARE POSSIBLE AGAIN BY THEN AS WELL.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, Jul 19, 2:57 PM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
357 PM CDT THU JUL 19 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-202100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
357 PM CDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE OHIO RIVER AND MOVE INTO MIDDLE TENNESSEE THIS EVENING AND
TONIGHT. SOME STORMS WILL BE STRONG TO SEVERE WITH HEAVY RAIN AND
GUSTY TO DAMAGING WINDS. SOME LOCALIZED FLOODING WILL ALSO BE
POSSIBLE WITH THE HEAVIER DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TN ON FRIDAY. DAMAGING WINDS AND ISOLATED LARGE HAIL WILL BE THE
PRIMARY SEVERE WEATHER THREATS. ADDITIONALLY...LOCALIZED FLOODING
WILL BE POSSIBLE WITH THE HEAVIER DOWNPOURS.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

55

The radar

The Nashville radar (KOHX), 29 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 3 lightning. Local standard time, as filed.

Thunderstorm Wind, Robertson

When
July 19, 7:45 PM CST
Where
Robertson County, 1.65 mi ENE of Baggettsville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.490, -86.693

Resident near the intersection of Boyles Road and Pleasant Grove Road estimated winds between 60-70 mph.

Thunderstorm Wind, Cheatham

When
July 19, 7:50 PM CST
Where
Cheatham County, 0.99 mi N of Mt Zion
Measured
55 kt (63 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
36.344, -86.972

A roof was blown off a modular home on Red Binkley Road. Numerous trees were blown down including some of them blocking roads.

Thunderstorm Wind, Sumner

When
July 19, 7:55 PM CST
Where
Sumner County, 0.64 mi NNW of Portland
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.589, -86.523

Two industrial buildings were damaged along Fred White Drive. Details concerning extent of damage to these buildings were unknown.

Lightning, Montgomery

When
July 19, 8:00 PM CST
Where
Montgomery County, 2.05 mi WNW of Sango
Property damage
$175,000
Reported by
Newspaper
Coordinates
36.514, -87.263

Lightning struck a home on Ellsworth Court, with the resulting fire completely destroying the home.

Thunderstorm Wind, Robertson

When
July 19, 8:00 PM CST
Where
Robertson County, 1.55 mi SSE of Cherry Mound Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.509, -86.609

Several trees were blown down on Hood Road near White House.

Thunderstorm Wind, Robertson

When
July 19, 8:02 PM CST
Where
Robertson County, 0.9 mi N of Crunk
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.433, -86.880

Eighteen inch diameter tree was blown down south of Springfield.

Thunderstorm Wind, Sumner

When
July 19, 8:05 PM CST
Where
Sumner County, 0.73 mi E of Pleasant Vly
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.501, -86.607

Several trees were downed along State Highway 25 in Cottontown.

Thunderstorm Wind, Davidson

When
July 19, 8:20 PM CST
Where
Davidson County, 0.41 mi ENE of Goodlettsville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.322, -86.713

Estimated winds in excess of 60 mph on Main Street in Goodlettsville.

Thunderstorm Wind, Sumner

When
July 19, 8:25 PM CST
Where
Sumner County, 1.59 mi NNW of Rockland
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.321, -86.642

One hundred and seven foot tall oak tree was blown down onto Forest Retreat Road in Hendersonville. This 150 to 200 year old tree was reportedly the oldest tree in Sumner County and likely one of the oldest in the State of Tennessee.

Thunderstorm Wind, Cheatham

When
July 19, 8:26 PM CST
Where
Cheatham County, 1.13 mi WSW of Mt Zion
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
36.322, -86.988

Several trees were downed and a trampoline was flipped over.

Thunderstorm Wind, Cheatham

When
July 19, 8:30 PM CST
Where
Cheatham County, 0.52 mi ESE of Ashland City
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.278, -87.061

Several trees and power lines were blown down in Ashland City.

Thunderstorm Wind, Sumner

When
July 19, 8:30 PM CST
Where
Sumner County, 1.43 mi NNE of Rockland
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.320, -86.623

A few trees snapped in two by Target in Hendersonville.

Thunderstorm Wind, Davidson

When
July 19, 8:40 PM CST
Where
Davidson County, 0.53 mi SSE of Joelton
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.313, -86.868

Several trees were snapped and blown down in Joelton.

Thunderstorm Wind, Macon

When
July 19, 8:40 PM CST
Where
Macon County, Lafayette
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.520, -86.030

A tree was blown down in Lafayette.

Thunderstorm Wind, Sumner

When
July 19, 8:42 PM CST
Where
Sumner County, 1.31 mi ENE of Hendersonville
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.290, -86.600

Several trees were blown down near Hendersonville.

Thunderstorm Wind, Wilson

When
July 19, 8:53 PM CST
Where
Wilson County, 2.16 mi NNE of Greenlawn
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.277, -86.550

Several trees were blown down on Weeping Elm Road.

Lightning, Wilson

When
July 19, 8:55 PM CST
Where
Wilson County, 3.04 mi NE of Greenlawn
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
36.280, -86.530

Lightning struck a home on Woods Run Road where insulation was blown out of its walls.

Thunderstorm Wind, Davidson

When
July 19, 8:55 PM CST
Where
Davidson County, 0.94 mi NE of The Hermitage
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
36.231, -86.610

Shutes Lane was blocked by fallen trees as around a dozen trees were blown down.

Thunderstorm Wind, Wilson

When
July 19, 9:03 PM CST
Where
Wilson County, 0.56 mi E of Mt Juliet
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
36.200, -86.510

NWS Storm Survey found microburst wind damage across eastern Mount Juliet. Scattered trees and large tree limbs were snapped or blown down on several roadways including Lebanon Road, Curd Road, Greystone Road, and Thurman Street. Wind speeds were estimated up to 65 mph.

Thunderstorm Wind, Davidson

When
July 19, 9:15 PM CST
Where
Davidson County, 0.82 mi NW of Tulip Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
36.208, -86.611

Two trees were blown down along Lebanon Pike at Highland View Road in Hermitage.

Thunderstorm Wind, Davidson

When
July 19, 9:15 PM CST
Where
Davidson County, 0.56 mi E of Belle Meade
Measured
55 kt (63 mph) estimated gust
Property damage
$250
Reported by
Trained Spotter
Coordinates
36.100, -86.860

An eight inch branch was blown off tree in Belle Meade.

Thunderstorm Wind, Davidson

When
July 19, 9:29 PM CST
Where
Davidson County, 1.5 mi NNE of Brentwood
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.050, -86.771

Numerous trees and power lines were downed across southern Davidson County.

Thunderstorm Wind, Davidson

When
July 19, 9:30 PM CST
Where
Davidson County, 1.6 mi E of Nashville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.174, -86.752

Power lines were downed in east Nashville.

Thunderstorm Wind, Davidson

When
July 19, 9:30 PM CST
Where
Davidson County, 0.73 mi E of Belle Meade
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.100, -86.857

Several trees were downed across power lines in multiple locations along Belle Meade Boulevard.

Lightning, Davidson

When
July 19, 11:30 PM CST
Where
Davidson County, 0.29 mi N of Glencliff
Property damage
$30,000
Reported by
Newspaper
Coordinates
36.124, -86.700

Lightning destroyed the steeple of a church on Vultee Boulevard and set the building on fire. Specific details concerning any damage to the church as the result of the building fire were unknown.

Thunderstorm Wind, Montgomery

When
July 19, 11:35 PM CST
Where
Montgomery County, 1.23 mi SSE of Kenwood
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.565, -87.388

A tree was uprooted on Preston Steet.

Thunderstorm Wind, Montgomery

When
July 19, 11:40 PM CST
Where
Montgomery County, 2.79 mi W of Briarwood
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
36.515, -87.430

Trees were blown down on Velmas Way. Several other trees and tree limbs were blown down in and around Clarksville.

Thunderstorm Wind, Montgomery

When
July 19, 11:45 PM CST
Where
Montgomery County, 1.31 mi ESE of Round Pond
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
36.440, -87.360

Numerous trees and power lines were blown down across the county. Up to 1843 customers were without power at the peak of this storm.

Thunderstorm Wind, Cheatham

When
July 19, 11:55 PM CST
Where
Cheatham County, 0.67 mi SSW of Chapmansboro
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
36.340, -87.173

Several trees and fences were blown down in Chapmansboro. The actual type of fences that were blown down were unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392521, 401025, 401006, 392862, 400795, 401050, 400799, 392522, 401112, 400792, 401015, 401033, 401110, 401111, 400794, 401030, 392864, 401028, 401105, 400796, 401010, 400800, 400797, 400798, 392861, 401038, 400167, 400166, 400164.